, Volume 25, Issue 1, pp 107-113
Date: 14 Aug 2010

On Gratton’s Infinite Regress Arguments

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

This is a much welcomed book. Its main message is: make your infinite regress argument explicit! The typical presentation of such an argument is, as Gratton puts it, “so succinct and has so many gaps” (p. xi) that we hardly know what to think of it. Yet if infinite regress arguments (henceforth IRAs) can establish important conclusions, we better know how to evaluate them. This book offers such a tool. In the following I briefly summarize some of the main results of the book (§1), and look in some more detail at the last chapter on IRAs of recurring problems and responses (§2).

Gratton’s Schema

Gratton proposes a four-steps IRA schema (Diagram 2 on p. 4):

  1. Regress formula.

  2. Trigger.

  3. Infinite regress. (1–2)

  4. Result. (3)

  5. Further premises.

  6. Result is unacceptable. (4–5)

  7. Regress formula is to be rejected. (1–6)

Call this Gratton’s Schema. By this schema, what we may expect from IRAs is the rejection of regress formulas. For completeness, the relevant premises usually follow from further pr ...

Jan Willem Wieland is grateful to Claude Gratton for very helpful feedback. The author is PhD fellow of the Research Foundation Flanders at Ghent University.